MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, during a catheterization of the pediatric patient's left spermatic vein via an arm approach, the retracta detachable embolization coil would not detach as expected.This occurred despite the fact that the device was rotated counterclockwise by the operator as usual following the introduction of the coil.The situation ultimately necessitated additional open surgery to remove the dislodged coils and remove the device from the patient's arm.The coils were recovered, and the patient is reportedly doing well.The device is reportedly available for return; however, as of the date of this report, no device has yet been received.
 
Additional Manufacturer Narrative
The device has been returned and evaluated.Investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.The returned device was in opened, used condition with biomatter present.The retracta coil was returned detached from the delivery wire, in a damaged condition.As a result, measurements of the embolization could were unable to be taken.The length of the distal coil on the delivery wire was measured to be within specification.A customer-provided photo shows the proximal coil is attached to the delivery system.However, it is unclear from the photo if a separation occurred in the proximal coil, the distal coil or the embolization coil.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirement; each coil is 100% inspected and verified prior to release.Design failure mode and effects analysis for detachable embolization coil system outlines the potential failure mode of "unable to release/detach coil".Current risk controls are in place to mitigate the risk of this potential failure mode.Review of the device history record of the finished product as well as the sub-assembly device history records shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Instructions for use include the following information: "note: if significant resistance is encountered during coil advancement, do not continue advancing.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement, the coil may be unintentionally detached.Verify correct position of the coil fluoroscopically.If coil position or placement is not satisfactory, the coil may be retracted into the catheter and re-deployed so long as there is no significant resistance.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.Note: it is recommended that the junction remain just inside the tip of the catheter.Note: do not advance the delivery wire after the coil is detached.Gently remove the delivery wire after coil detachment.Based on the information provided, examination of the returned product, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6992725
Report Number1820334-2017-03650
Device Sequence Number13840284
Product Code KRD
UDI-Device Identifier10827002341880
UDI-Public(01)10827002341880(17)210809(10)7141753
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
K123712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-6
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/16/2017
Supplement Date Received by Manufacturer01/23/2018
01/23/2018
Initial Report FDA Received Date11/01/2017
Supplement Report FDA Received Date01/23/2018
01/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age13 YR
Patient Weight39